South Carolina, 2004

Tornado and Damaging Winds in South Carolina, August 12, 2004

August 12, 2004 · NWS CHS · 6 events in 3 counties and zones

The remnants of Tropical Storm Bonnie caused a tornado and several incidents of straight line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The remnants of Tropical Storm Bonnie caused a tornado and several incidents of straight line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 12, 9:37 AM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 12, 9:37 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1037 AM EDT THU AUG 12 2004

.SHORT TERM /THIS AFTERNOON AND TONIGHT/...
SHOWERS AND THUNDERSTORMS WILL OVERSPREAD CWFA DURING THE AFTERNOON
HOURS THEN MOVE NORTH OF THE REGION TONIGHT. SOME OF THE RAINFALL
WILL BE HEAVY BUT WIDESPREAD FLOODING IS NOT EXPECTED. ISOLATED
TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS THE
DECAYING CIRCULATION MOVES N. CURRENT FORECAST IN GOOD SHAPE SO NO
UPDATES PLANNED OTHER THAN FOR CONVECTIVE WATCHES.

&&

.LAKE WIND...WILL RAISE LAKE WIND ADVISORY FOR THIS AFTERNOON AND
TONIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...A BIT OF A LULL EXPECTED ON
FRIDAY IN THE WAKE OF BONNIE...WITH HURRICANE CHARLEY TO IMPACT THE
AREA BEGINNING FRIDAY NIGHT AND SAT. WITH CHARLEY EXPECTED TO MOVE
THROUGH THE FORECAST AREA ANY LITTLE CHANGE IN FORECAST TRACK CAN
HAVE A BIG IMPACT ON THE RESULTANT CONDITIONS. THE LATEST FORECAST
TRACK IS SLOWER AND FRTHR W THAN PREV TRACK WITH SLIGHTLY HIGHER
FORECAST WINDS. THIS COULD RESULT IN STRONGER WINDS AFFECTING THE
AREA AS THE SYSTEM SPENDS MORE TIME OVER THE WARMER GULF WATERS.
TROPICAL STORM FORCE WINDS ARE EXPECTED WITH HIGHER CONDITIONS
POSSIBLE PARTICULARLY CLOSER TO THE COAST. WILL HAVE TO IRON OUT
DETAILS SUCH AS PRECIP AMOUNTS AND TIDAL EFFECTS ASSOCIATED WITH
THIS SYSTEM AS THE EVENT DRAWS CLOSER AND THE FORECAST TRACK IS
NARROWED DOWN.

UPR TROUGH TO LINGER W OF THE REGION THROUGH MUCH OF THE FORECAST
PERIOD WITH A CONTINUED CHANCE OF PRECIP BUT CERTAINLY A LOWER
CHANCE THAN WITH TROPICAL SYSTEMS. POTENTIAL FOR FRONTAL BOUNDARY TO
STALL ALONG THE COAST THROUGH TUE...HOWEVER MUCH TO EARLY TO MAKE
ANY CHANGES THIS FAR OUT. GENERALLY CHANCE POPS EXPECTED THROUGH
MOST OF THE PERIOD WITH TEMPS NEAR OR JUST BELOW CLIMO.

&&

.MARINE...
WINDS AND SEAS ACROSS THE COASTAL WATERS QUIET NOW BUT WILL INCREASE
SIGNIFICANTLY THIS AFTERNOON AND EVENING AS BONNIE MOVES NORTHWARD.
WILL GO AHEAD AND ISSUE SMALL CRAFT ADVISORY FOR THE SOUTH CAROLINA
WATERS. OTHERWISE...UPDATE WILL ADJUST INITIAL CONDITIONS.

&&

.AVIATION...
DETERIORATING CONDITIONS THIS AFTN AS CONVECTION INCREASES IN
RESPONSE TO WHAT IS LEFT OF BONNIE MOVING INTO S GEORGIA. GOOD CHC
OF OCNL WIND GUSTS OVER 20 KT AT BOTH TERMS LATER THIS AFTERNOON AND
EVENING. DECREASED RNFL PROBABILITIES AFTER 03Z AT SAV AND 05Z AT
CHS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ330-350-352-354-374.

&&

SCW
Hazardous weather outlook, Aug 12, 5:21 AM EST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
621 AM EDT THU AUG 12 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-131100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
621 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...TROPICAL STORM BONNIE WILL AFFECT THE AREA TODAY
AND TONIGHT. THE MAIN HAZARD EXPECTED WITH THIS STORM IS THE
POTENTIAL FOR TORNADOES. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.
.TROPICAL WEATHER...HURRICANE CHARLEY IS FORECAST TO IMPACT THE AREA
FRIDAY NIGHT AND SATURDAY WITH TROPICAL STORM FORCE WINDS AND HEAVY
RAIN. ISOLATED TORNADOES ARE ALSO POSSIBLE. SEE THE LATEST ADVISORIES
AND STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 12, 5:54 AM EST, 5 hours 21 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
654 AM EDT THU AUG 12 2004

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-122100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
654 AM EDT THU AUG 12 2004

...RISK OF TORNADOES THIS AFTERNOON AND EVENING...

TROPICAL STORM BONNIE OVER THE NORTHERN GULF OF MEXICO IS FORECAST TO
MOVE INLAND OVER THE FLORIDA PANHANDLE THIS AFTERNOON. THE STORM WILL
THEN MOVE ACROSS CENTRAL GEORGIA AND INTO SOUTH CAROLINA THIS
EVENING. INCREASING WINDS ALOFT AND DEVELOPING LOW LEVEL WIND SHEAR
COMBINED WITH A WARM AND UNSTABLE AIRMASS WILL BE SUFFICIENT TO
SUPPORT THE DEVELOPMENT OF TORNADOES. THE MOST FAVORABLE TIME FOR
TORNADO DEVELOPMENT WILL BE THIS AFTERNOON AND EVENING TO THE EAST
AND NORTHEAST OF THE RAPIDLY MOVING TROPICAL STORM.

HURRICANE CHARLEY LOCATED SOUTH OF CUBA THIS MORNING WILL IMPACT THE
FORECAST AREA FRIDAY NIGHT AND SATURDAY. TROPICAL STORM FORCE WINDS
AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. AN ISOLATED TORNADO IS
ALSO POSSIBLE. SEE THE LATEST ADVISORIES AND STATEMENTS FOR
ADDITIONAL INFORMATION.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED
FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO ALL HAZARDS...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE
FOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 12, 8:27 AM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
927 AM EDT THU AUG 12 2004

AMZ354-GAZ114-116-117-137>141-121800-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-
INLAND LIBERTY-INLAND MCINTOSH-LONG-TATTNALL-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
INCLUDING THE CITIES OF...DARIEN...HALFMOON LANDING...HINESVILLE...
LUDOWICI...PEMBROKE...REIDSVILLE...TOWNSEND
927 AM EDT THU AUG 12 2004

...TORNADO WATCH IS IN EFFECT UNTIL 200 PM...

A TORNADO WATCH IS IN EFFECT UNTIL 200 PM FOR TATTNALL...LONG...
LIBERTY...BRYAN...AND MCINTOSH COUNTIES IN GEORGIA AS WELL AS MARINE
ZONE 354.

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND INTO
THIS AFTERNOON IN THE WATCH AREA...WITH SOME OF THE STORMS POSSIBLY
PRODUCING TORNADOES.

EMLAW
Special weather statement, Aug 12, 11:05 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT THU AUG 12 2004

AMZ350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-121800-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-ALLENDALE-
BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...HALFMOON LANDING...HAMPTON...
HINESVILLE...LUDOWICI...METTER...MILLEN...MONCKS CORNER...PEMBROKE...
REIDSVILLE...RIDGELAND...SAVANNAH...SPRINGFIELD...ST. GEORGE...
STATESBORO...SYLVANIA...TOWNSEND...WALTERBORO...WILMINGTON ISLAND
1205 PM EDT THU AUG 12 2004

...TORNADO WATCH IS IN EFFECT FOR THE CHARLESTON COUNTY WARNING AND
ADJACENT COASTAL WATERS OUT TO 20 MILES...

TORNADO WATCH 743 IS IN EFFECT UNTIL 6 PM  FOR BERKELEY...
CHARLESTON...DORCHESTER...COLLETON...BEAUFORT...HAMPTON...
ALLENDALE AND JASPER COUNTIES IN SOUTH CAROLINA AND
SCREVEN...EFFINGHAM...CHATHAM...JENKINS...BULLOCH...CANDLER AND
EVANS COUNTIES IN GEORGIA...AS WELL AS MARINE ZONES 350 AND 352.

TORNADO WATCH 742 CONTINUES IN EFFECT UNTIL 200 PM FOR
TATTNALL...LONG...MCINTOSH...LIBERTY...AND BRYAN COUNTIES IN
GEORGIA AND MARINE ZONE 354.

TROPICAL STORM BONNIE WILL CONTINUE TO MOVE NORTHEAST. SHOWERS AND
THUNDERSTORMS WILL INCREASE IN NUMBER AND STRENGTH WITH TORNADOES
AND DAMAGING THUNDERSTORM WINDS POSSIBLE.

EMLAW

The radar

The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
August 12, 11:15 AM EST to 11:25 AM EST
Where
Berkeley County, Cross
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.317, -80.167

Thunderstorm winds knocked down trees.

Thunderstorm Wind, Berkeley

When
August 12, 11:55 AM EST to 12:00 PM EST
Where
Berkeley County, Cross
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -80.167

A second severe thunderstorm knocked down trees and power lines.

Thunderstorm Wind, Dorchester

When
August 12, 1:00 PM EST to 1:05 PM EST
Where
Dorchester County, Ridgeville
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.100, -80.317

Thunderstorm winds knocked down power lines.

Thunderstorm Wind, Charleston

When
August 12, 10:40 PM EST to 10:45 PM EST
Where
Charleston County, Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.783, -79.867

Thunderstorm winds damage three boats and the dock at Patriots Point.

Tornado, Charleston

When
August 12, 10:55 PM EST to 11:05 PM EST
Where
Charleston County, Isle of Palms
Rating
F1
Path length
3 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
32.783, -79.767

A tornado moved through the Wild Dunes private community causing widespread damage. An estimated 250 trees were blown down, several of which fell on cars. Also, windows were blown out of cars. About25 homes received minor roof and siding damage and a half dozen homes received moderate damage. An estimated 300 pound swing set was thrown about 15 feet.

Thunderstorm Wind, Charleston

When
August 12, 11:15 PM EST to 11:20 PM EST
Where
Charleston County, Awendaw
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.033, -79.617

Thunderstorm winds blew a mobile home off its foundation, blew down a fence, and downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for South Carolina, 2004Warnings in South Carolina, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422601, 5422602, 5422603, 5422606, 5422605, 5422604.